Winter Weather, Caledonia
- When
- May 3, 6:00 PM EST to May 4, 8:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
An area of low pressure developed along a cold front in eastern New England. The low moved through Maine the evening of May 3rd and into eastern Canada early on May 4th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure developed along a cold front in eastern New England. The low moved through Maine the evening of May 3rd and into eastern Canada early on May 4th. Light snow fell across northeast Vermont. The following snowfall amounts were noted: in Caledonia county, generally between 1 and 3 inches fell, in Essex and Orleans counties between 2 and 4 inches fell, while in Lamoille county generally 2 inches fell. Higher amounts were reported on the mountain tops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 3, 3:06 PM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 406 PM EDT MON MAY 3 2004 .CURRENT...FRONTAL SYSTEM WHICH HAS PASSED THRU THE CWA SITS JUST OFF THE EAST COAST THIS AFTERNOON. CLDS AND PRECIP WHICH LINGERED BEHIND FRONT FOR MUCH OF THE WEEKEND...CONTINUE THIS TREND FOR THE VT SIDE OF CWA...WITH SOME MINOR BREAKS SHOWING UP ON VIS SATELLITE OVER NORTHERN NY. (TONIGHT-TUESDAY MORN.)...NEXT ISSUE FOR THE FA WILL BE THE LOW WHICH MVS UP ALONG THE FRONT TONIGHT THRU TUES. MORNING. YESTERDAY/S MDL RUNS WERE PRETTY MUCH IN LINE EXCEPT THE GFS FOR LIFTING PRECIP INTO CWA AS IT PASSES ALONG FRONT. 12Z RUNS THIS MORNING... INCLUDING THE GFS...HAVE PRECIP REACHING INTO CWA DURING THE OVERNIGHT PERIOD. CAA OVERNIGHT WILL TURN PRECIP OVER TO SNOW AFTER STARTING OUT AS RAIN. QPF AMTS VARY W/ EACH MDL...WITH THE ETA BEING VERY GENEROUS...EVEN INTO THE CHAMPLAIN VALLEY. FOR TIMING PURPOSES...PRECIP WILL START AS RAIN OVER VT BEFORE CHANGING OVER TO -SN/-SW BETWEEN 09Z THRU 12Z-15Z BEFORE CHANGING BACK TO -RW BY MID/LATE MORNING FROM WEST TO EAST. BULK OF SNOWFALL WILL BE FROM THE WESTERN SLOPES OF THE GREEN MTNS NORTH AND EAST INTO THE NORTHEAST KINGDOM. SOME MIX IS POSSIBLE HERE IN CVLY AND EVEN LESSER CHANCE AT KSLK. PLAN ON NOT MENTIONING PRECIP IN THE ST LAW VALLEY AS PRECIP DOESNT LOOK TO REACH TOO FAR PAST CVLY. CURRENT ZONES MENTION 1-3 MAINLY OVER HIGHER ELEVATIONS...WILL PROBABLY KEEP AMT LINE OF THINKING...BUT WILL STRESS MORE IN HIGHER ELEVATIONS...TAPERING DOWN TO THE VALLEY LOCALES. WILL ISSUE SPSBTV TO HIGHLIGHT CHANGE IN WX CONDITIONS. (TUES. AFTERNOON-WED.)...LOW AND PRECIP EXIT REGION BY 18Z W/ SFC RIDGE BUILDING OVER CWA TUES AFTERNOON INTO EARLY TUES EVENING. SFC LOW WILL MV OVER GREAT LKS REGION TUESDAY NITE...AND MV OVER REGION FROM WEST TO EAST ON WEDNESDAY. W/SW FLOW BUILDING BACK OVER REGION DURING THIS TIME WILL KEEP ALL PRECIP AS -RW IN SOUTHERN ZONES...W/ AN EARLY -RW/-SW MIX BEFORE CHANGING TO ALL -RW IN THE AFTERNOON. QPF MAXS AROUND .10-.20 FOR THIS EVENT FORECASTED. (THURSDAY)...LOW EXITS REGION WED NITE W/ SFC RIDGE MVG EAST OVER THE CWA INTO THURSDAY...DRYING REGION OUT FOR MSTLY SUNNY DAY. LOW OVER EASTERN CANADA COULD BRING -RW LATE IN DAY. && .EXTENDED (THURSDAY NIGHT THROUGH MONDAY)... A HIGH PRESSURE AREA CENTERED OVER THE GREAT LAKES EARLY THURSDAY NIGHT WILL BUILD SLOWLY SOUTHEAST INTO NEW ENGLAND BY SATURDAY MORNING FOR A PERIOD OF FAIR AND DRY WEATHER. THIS HIGH PRESSURE AREA WILL SLIP OFF THE EAST COAST DURING THE DAY ON SATURDAY. A WARM FRONT WILL APPROACH THE REGION FROM THE EASTERN GREAT LAKES BY LATE SATURDAY AFTERNOON...SO WILL INCLUDE A CHANCE OF SHOWERS IN THE FORECAST FOR LATE SATURDAY AFTERNOON. SHOWERS SHOULD CONTINUE INTO SATURDAY NIGHT. ON SUNDAY...A COLD FRONT WILL DROP SOUTHWARD FROM CANADA...SO WILL INCLUDE A CHANCE OF SHOWERS DURING THE DAY ON SUNDAY. HIGH PRESSURE TO THEN BUILD SOUTHWARD FROM QUEBEC SUNDAY NIGHT AND MONDAY FOR FAIR AND DRY WEATHER. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JN EXTENDED...WGH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 447 AM EDT MON MAY 3 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-031046- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 447 AM EDT MON MAY 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 416 PM EDT MON MAY 3 2004 NYZ028>031-034-035-VTZ001>012-016>019-041600- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-ORANGE-ORLEANS-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WASHINGTON-WESTERN ADDISON-WESTERN CHITTENDEN-WESTERN CLINTON- WESTERN ESSEX-WESTERN FRANKLIN-WESTERN RUTLAND-WINDSOR- 416 PM EDT MON MAY 3 2004 ...A ROUND OF WINTRY WEATHER HEADING FOR THE NORTH COUNTRY LATE TONIGHT INTO TUESDAY MORNING... A LOW PRESSURE SYSTEM MOVING NORTH ALONG A COASTAL COLD FRONT...WILL MOVE ACROSS CAPE COD LATE TONIGHT AND THEN NORTH INTO MAINE AND THE CANADIAN MARITIMES TUESDAY MORNING. COLDER AIR ALOFT MOVING INTO THE REGION WILL CHANGE PRECIPITATION OVER TO SNOW AFTER BEGINNING AS MIX OF RAIN AND SNOW...FOR ALL OF VERMONT AND THE CHAMPLAIN VALLEY. AREAS IN THE ADIRONDACKS WILL JUST SEE A CHANCE OF SNOW SHOWERS OVERNIGHT...WITH LITTLE OR NO SNOW ACCUMULATION. FURTHER EAST IN THE CHAMPLAIN VALLEY AND THE GREEN MOUNTAINS OF VERMONT...SNOW TOTALS OF 1 TO 3 INCHES ARE POSSIBLE...MAINLY ON GRASSY SURFACES...WITH THE HIGHER AMOUNTS IN THE HIGHER ELEVATIONS OF THE GREEN MOUNTAINS.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401402, 5401403, 5401404, 5401405.